Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 88, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Dec 23, 2018, 2:47 PM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2018, 2:47 PM EST (19:47 UTC)
- Expired
- Dec 24, 2018, 10:21 AM EST
- In force
- 20 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
500 WHUS73 KAPX 231947 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 247 PM EST Sun Dec 23 2018 LMZ345-346-240700- /O.NEW.KAPX.SC.Y.0088.181223T1947Z-181224T1600Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 247 PM EST Sun Dec 23 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST MONDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 11 AM EST Monday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
3 follow-up statements
415 WHUS73 KAPX 240311 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1011 PM EST Sun Dec 23 2018 LMZ345-346-241115- /O.CON.KAPX.SC.Y.0088.000000T0000Z-181224T1600Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1011 PM EST Sun Dec 23 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST MONDAY... A Small Craft Advisory remains in effect until 11 AM EST Monday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
128 WHUS73 KAPX 240906 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 406 AM EST Mon Dec 24 2018 LMZ345-346-241600- /O.CON.KAPX.SC.Y.0088.000000T0000Z-181224T1600Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 406 AM EST Mon Dec 24 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... A Small Craft Advisory remains in effect until 11 AM EST this morning. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
759 WHUS73 KAPX 241521 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1021 AM EST Mon Dec 24 2018 LMZ345-346-241630- /O.CAN.KAPX.SC.Y.0088.000000T0000Z-181224T1600Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1021 AM EST Mon Dec 24 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 23, 2:44 PM EST, 3 minutes earlier.
Area forecast discussion, Dec 23, 2:44 PM EST, 3 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 244 PM EST Sun Dec 23 2018 .NEAR TERM...(Through Tonight) Issued at 242 PM EST Sun Dec 23 2018 ...Some more accumulating snow tonight... High impact weather potential: Nothing too significant, although would expect some snow covered roads and periods of reduced visibility. Pattern synopsis/forecast: Pretty impressive looking mid level impulse working its way southeast across into western Lake Superior this afternoon. Attendant surface response not nearly as robust, with broad weak low pressure extending from it southeast into the northern Great Lakes. System has no Gulf of Mexico moisture connection, keeping precipitation relatively light and disorganized within elevated warm air advection regime and developing deformation axis. Most of this precipitation is falling as light snow, although observations showing vis restrictions without precipitation detection sure supports at least a bit of freezing drizzle mixing in at times. Not seeing a ton of evidence of much lake contribution, which makes sense given light winds and an only marginally cold enough over-water thermal environment. Center of that upstream shortwave trough will slice right across northern lower Michigan tonight, with center of that weak surface response cutting just to its north across the Straits region. Snow showers will continue, increasingly augmented by lake processes, bringing additional light accumulations to at least parts of northern Michigan. Primary forecast concerns/challenges: Snow coverage and amounts tonight. Details: While not a particularly high impact forecast, it is no less a challenging one. Track of mid level impulse supports additional deformation driven snow showers rotating northeast this evening, with enhanced low level convergence under that passing surface low only aiding in snow shower development. To further complicate matters, development of more uniform west/southwest flow across central Lake Michigan, coincident with better lapse rates and deeper cold air advection, should support increasing Lake Michigan moisture contribution. Winds swing around more west and northwest overnight as low pressure begins to slide off to the east. Coldest H8 temperatures actually slide by to our south, leaving a much more marginal over-water thermal environment for lake moisture contribution. Still just cold enough though, and with good synoptic moisture contribution and maintenance of enhanced low level convergence along surface trough, gotta believe snow showers will continue, especially across the favored northwest lower snowbelts. Pretty deep inversion levels, up and over 10kft, and lift that is focused right in the heart of the dendritic growth layer supports some decent snowfall intensity at times. Lack of more unified winds in the boundary layer should negate good band organization, no doubt limiting total snowfall potential. All told, would expect to see one to two inches across northwest lower Michigan, with the potential for locally higher amounts along and west of US-131. Snow amounts should remain under an inch elsewhere. && .SHORT TERM...(Monday through Wednesday) Issued at 242 PM EST Sun Dec 23 2018 ...Seasonal temperatures with a few chances for snow... High Impact Weather Potential: Wintry travel, continued chance for freezing drizzle and lake snows. Primary Forecast Concerns/Challenges: Chances for lake snow and freezing drizzle Monday night. Pattern Synopsis/Forecast...The clipper and shallow 500mb trough which dropped into the Great Lakes Sunday will quickly push east Monday, while colder air and high pressure settle over the region by mid week. Widespread snow is expected to linger across northern Michigan into Monday afternoon, as 850/700mb qvectors show forcing associated with the clipper lingering through 18z. Model soundings show sufficient moisture through 500mb for some snow accumulations across nrn Michigan Monday morning. Snow will transition to lake induced during the afternoon Monday as winds turn northwest on the backside of the exiting clipper and over-lake instability (850mb temps -12c Great Lakes water temps around 5c) strengthens. The most persistent lake snows will be through 06z Tuesday in favored northwest flow lake belts as model soundings show inversion heights around 8k ft, before inversion heights fall to under 3k ft by 12z Tuesday. There is some concern for patchy freezing drizzle Monday night as model soundings show dry air filtering in at mid and upper lvls, while low lvl mstr remains in tact between 0c and -10c. However will limit mentions of freezing drizzle at this point as some model data suggests high pressure building into the region will begin to dry low lvl mstr and limit the chance for freezing drizzle. Will keep a mention of snow showers over the forecast area Tuesday, the result of a weak sfc boundary passing over the state. Will continue highest pops over the wrn Lakes Tuesday in favored west flow snow belts, as model soundings show continued marginal lake snow regime (850mb temps around -10c with generally westerly 925- 850mb flow). Pcpn will be limited Wednesday as high pressure and dry air move into the Great Lakes. && .LONG TERM...(Wednesday night through Sunday) Issued at 242 PM EST Sun Dec 23 2018 Area of high pressure over the state Wednesday night will exit northeast, while a storm system organizes in the desert southwest and lifts into the Great Lakes Friday. This system will eventually exit northeast into Quebec Saturday. Will continue a wintry mix over nrn Michigan Thursday as cold air lingers over the region, before trending to rain south of the Straits of Mackinac on Friday as mid lvl temps warm to nearly 4c in advance of the approaching system. Colder air and northwest winds on the backside of the exiting storm system, will generate a round of snow over the wrn Lakes into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 119 PM EST Sun Dec 23 2018 More MVFR to IFR conditions expected as low clouds and passing snow showers impact the taf locations. Snow showers may increase in intensity tonight, especially at KPLN and KTVC, which both could see some light snow accumulations. Cooling temperatures should support an elevated snow to liquid ratio. Winds will remain generally light through the period. && .MARINE... Issued at 242 PM EST Sun Dec 23 2018 Period of small craft advisory producing gusty west winds expected across portions of central Lake Michigan tonight, with lighter winds expected elsewhere. Light winds expected across all nearshore waters Monday afternoon through midweek. Low pressure passing through the region will bring gusty winds along with it to end the work week. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...SMALL CRAFT ADVISORY until 11 AM EST Monday for LMZ345-346. LS...NONE. && NEAR TERM...MB SHORT TERM...SR LONG TERM...SR AVIATION...MB MARINE...MB
Hazardous weather outlook, Dec 23, 11:00 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1100 AM EST Sun Dec 23 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-241200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1100 AM EST Sun Dec 23 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Through tonight. Spotty freezing drizzle will be possible south of M-32 through mid afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for freezing drizzle across all of northern Michigan Monday night and early Tuesday. A storm system could impact northern Michigan late Thursday into Friday. Storm track and precipitation type are still very uncertain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
Nearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.